People who rely on sleeping tablets are faced with serious health consequences. That’s because potentially dangerous levels of serotonin were found in 26% of melatonin supplements. Excessive serotonin puts people at risk of life-threatening serotonin syndrome.
High levels of the sleep-regulating hormone can cause seizures, a high fever and even death, according to a new study by the University of Guelph in Ontario in Canada.
Melatonin is a natural hormone that helps regulate the daily cycle of sleep and wakefulness. Production of the chemical, which can be found in certain foods, naturally increases at night and decreases in the morning. As a result, melatonin-supplements don’t need FDA approval and aren’t subject to the same rigorous controls as drugs.
For the study, the researchers analysed 31 sleeping supplements that were available to buy in local grocery stores. They looked at 16 different brands and included liquids, capsules and chewable tablets. The researchers found that the melatonin content varied widely, despite precise claims of how much of the chemical each product contained.
They also found that over 71 per cent of melatonin supplements didn’t meet a 10 per cent margin of the hormone concentration listed on the label 71 per cent didn’t meet the accuracy margins in regards to their actual content.
They varied from containing 83 per cent less, to 478 per cent more melatonin than what was declared on the packet.
Further analysis revealed that serotonin, a much more strictly controlled substance, was used in a quarter of the supplements. Such unlabelled yet significant quantities of serotonin could have serious health effects.
Symptoms of serotonin syndrome can start to take place hours after taking the medication. They range from confusion, agitation and headache to more serious ones such as high fever, seizures, irregular heartbeat and unconsciousness.
The study was published in the Journal of Clinical Sleep Medicine.
Source of this article:
Do YOU take sleeping tablets? You could be at risk of DEATH: Dangerous levels of a naturally-occurring chemical found in some supplements
@Copyright 2016 by www.NaturalTherapyForAll.com All Rights Reserved
Featured Practitioner: http://www.naturaltherapyforall.com/new/detail.php?id=21445
Other Practitioners: Cognitive Behavioural Therapy (CBT) Craigavon